Wisconsin, 2004

Strong Wind in Wisconsin, September 15, 2004

September 15, 2004 · NWS DLH · 8 events in 8 counties and zones

Strong gradient winds toppled trees and caused power outages across northwestern Wisconsin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong gradient winds toppled trees and caused power outages across northwestern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 5 hours earlier.

Area forecast discussion, Sep 15, 2:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT WED SEP 15 2004

.DISCUSSION...FORECAST FOCUS WILL BE ON SEVERE THUNDERSTORM
POTENTIAL AND ADDITIONAL RAIN...OVER THE NEXT 12 HOURS.

UL PATTERN ACROSS NORTHERN U.S.A. FEATURES VIGOROUS
NEGATIVELY TILTED TROF ACROSS HIGH PLAINS.  TROF IS
DEEPENING PRIMARILY DUE TO STG CAA BREAKING OUT ACRS MONTANA
AND N DAKOTA. NICE THICKNESS S-PATTERN ALSO IDENTIFIES THIS.

LOOKING AT CLD PATTERNS...SFC LOW CIRCULATION IS NOW OVER THE
TWIN PORTS AREA AND RACING NORTH-NORTHEAST AT ROUGHLY 40 KTS.  THE
LOW PRESSURE CENTER...NOW AT 996MB...IS STILL TO THE SOUTH NEAR
MINNEAPOLIS. THE WARM FRONT EXTENDS NORTHEAST ACRS E-CNTRL
MN...OVER LAKE SUPERIOR.  THE ASSCD COLD FRONT IS RAPIDLY
MOVING EWD AND STRETCHES SOUTH-SOUTHWEST ACRS SOUTH-CENTRAL
MN...CENTRAL IOWA...AND OVER NW MISSOURI.

MODELS ARE COMING INTO BETTER AGREEMENT...WITH THE ETA TRENDING
TOWARDS A 12Z GFS SOLUTION THAT INIITIALIZED WELL WITH
HGHTS...WINDS...AND TEMPS AT SIG LVLS. IN ADDITION...VORT X-N
DIST LINES UP WELL WITH ANALYZED JET PLACEMENT ACRS NRN ROCKIES.

FOR SEVERE WEATHER...THERE IS A TORNADO WATCH IN EFFECT UNTIL 8PM
THIS EVENING FOR EXTREME EASTERN NW WISCONSIN COUNTIES.
POTENTIAL FOR SEVERE TSTMS AND A POSSIBLE TORNADO IS THERE WITH
HELICITIES CLIMBING TO 250 AND 0-3KM SHEARS OF 40 TO 50 KTS.
HOWEVER...ITS LOOKING LIKE SHEAR IS TOO STRONG FOR SIG CONV DVLPMNT
THIS AFTN.  THIS APPEARS TO BE THE CASE LOOKING AT METSAT ACRS AREA.
TSTMS WERE DEVELOPING ALONG THE WARM-FRONT NEAR LOW CENTER AT
NOONTIME...THEN DVLPMNT STARTED EAST ALNG FRNT NEAR PRICE COUNTY.
VERY FEW LIGHTNING STRIKES RPTD AS MOST TSTMS ARE BEING SHEARED OFF
BEFORE THEY CAN GET MUCH PAST FREEZING LVL.

EXTENDED...HIGH PRESSURE WILL MOVE IN LATE TONIGHT THROUGH
THE REST OF THE WEEK.  BY THE WEEKEND...A DEVELOPING LOW
PRESSURE SYSTEM IS EXPECTED TO BRING STRONG WAA FOR TEMPS
RETURNING TO ABOVE NORMAL THROUGH THE BEGINNING OF NEXT
WEEK.  LATEST FORECASTS BRING DO NOT BRING ASSCD TROF ACRS UNTIL
MIDDLE OF NEXT WEEK...SO WILL KEEP WITH PREVIOUS FCST

THANKS FOR COORDINATION MPX.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

MELDE
Hazardous weather outlook, Sep 15, 6:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED SEP 15 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST AREA
TODAY.  SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGHOUT
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.  SOME STORMS MAY
BECOME SEVERE OVER COOK COUNTY IN MINNESOTA AND ALL OF NORTHWEST
WISCONSIN THIS AFTERNOON. HAIL AND STRONG WINDS ARE THE PRIMARY
SEVERE THREAT.  ALSO HEAVY RAINS ARE EXPECTED WITH THIS SYSTEM...WITH
UP TO 2 INCHES OF RAIN POSSIBLE. LOOK FOR LOCALIZED PONDING OF WATER
IN FAVORED AREAS.

GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

In the hours before

Special weather statement, Sep 15, 2:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT WED SEP 15 2004

MNZ037-038-WIZ001>003-006>008-152100-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-PINE-S. ST. LOUIS/CARLTON-SAWYER-
WASHBURN-
336 PM CDT WED SEP 15 2004

...TORNADO WATCH NUMBER 824 HAS BEEN CANCELLED FOR NORTHEASTERN
MINNESOTA AND MUCH OF NORTHWESTERN WISCONSIN...

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE COUNTIES OF...CARLTON
AND PINE IN MINNESOTA...AND DOUGLAS...BURNETT...WASHBURN...SAWYER...
BAYFIELD...AND ASHLAND IN WISCONSIN...HAS BEEN CANCELLED. THE STORMS
HAVE MOVED EAST AND NORTH OF THE AREA.

SHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Ashland

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Ashland forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Strong Wind, Bayfield

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Bayfield forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Strong Wind, Iron

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Iron forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Strong Wind, Washburn

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Washburn forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Strong Wind, Burnett

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Burnett forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Strong Wind, Sawyer

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Sawyer forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Strong Wind, Price

When
September 15, 7:00 PM CST to 9:00 PM CST
Where
Price forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Strong Wind, Douglas

When
September 15, 7:00 PM CST
Where
Douglas forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423405, 5423406, 5423407, 5423408, 5423981, 5423982, 5423983, 5423984.